Texas, 2006

Hail and Damaging Winds in Texas, August 17, 2006

August 17, 2006 · NWS HGX · 4 events in 4 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 17, 1:24 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 17, 1:24 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
224 PM CDT THU AUG 17 2006

.DISCUSSION...
STARTING TO SEE SOME ENHANCEMENT IN THE CU FIELD...ESPECIALLY
ACROSS NORTHERN AREAS WHERE IT IS THE WARMEST. NOT MUCH HAS
CHANGED CONCERNING THE SHORT TERM CONVECTIVE FCST. STILL THINK
CONVECTION WILL BEGIN TO DEVELOP 3-4 PM AND CONTINUE UNTIL
8 OR 9 PM. ALSO STILL THINK A FEW STORMS COULD GET STRONG OR
REACH SEVERE LEVELS. I DECIDED TO SHIFT THE CHC POPS A
LITTLE FURTHER WEST THIS EVE AS THE HIGHER PW AIR HAS MIGRATED
WESTWARD.

DEEPER MOISTURE WILL CONTINUE TO PERSIST OVER THE AREA THROUGH
SATURDAY AS THE MID/UPPER RIDGE IS CENTERED N/NE OF THE AREA AND
DEEP EASTERLY FLOW BRINGS MOISTURE OFF OF THE GULF. A WEAK
MID/UPPER TROF WILL MOVE WEST AROUND THE RIDGE AND INLAND ACROSS
S TX ON SATURDAY. THE ADDITIONAL LIFT/MOISTURE ASSOCIATED WITH THIS
FEATURE WILL LIKELY LEAD TO SCT CONVECTION ACROSS CENTRAL AND
SOUTHERN AREAS DURING THE AFT/EVE HOURS...WITH A SLIGHT CHC ACROSS
THE NORTH. THE RIDGE WILL BUILD BACK OVR SE TX ON SUN AND MON...
THEN BEGIN SHIFTING WEST OF THE AREA AS A COUPLE OF SHRT WV TROFS
MOVE SE ACROSS THE CENTRAL PLAINS. THIS WILL CAUSE A MORE ZONAL
MID-LEVEL HEIGHT FIELD TO DEVELOP WITH LOWER HEIGHTS OVER THE AREA.
A WEAK STALLING FRONT MAY BE IN THE VICINITY AROUND MID-WEEK AS
WELL. THIS SCENARIO WILL MOST LIKELY LEAD TO NEAR NORMAL TEMPS
AND A CHC OF RAIN. SO...I MADE A FEW ADJUSTMENTS TO THE FCST
NEXT WEEK.  33

&&

.AVIATION...
A MESO HIGH HAS DRIFTED OVER THE EASTERN PORTIONS OF THE AREA
TODAY...A REMNANT OF THE THUNDERSTORMS THAT OCCURRED OVER LA AND FAR
E TX LAST NIGHT. AM EXPECTING THAT WHEN THE TEMPERATURE REACHES PAST
THE MID 90S THAT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP.
OTHERWISE...AM EXPECTED VFR MOST SITES THROUGH THE FORECAST PERIOD.
THE EXCEPTION WILL BE BETWEEN 10Z AND 14Z WHEN SOME MVFR CEILINGS
ARE POSSIBLE. THERE IS AN OUTSIDE POSSIBILITY THAT IFR CEILINGS WILL
DEVELOP AROUND OR SHORTLY AFTER SUNRISE. THESE WILL ALL LIFT BY MID
MORNING AS THE MORNING INVERSION BREAKS.

PL-40

&&

.MARINE...
HIGH PRESSURE WILL KEEP MAINLY LIGHT WINDS ACROSS THE COASTAL WATERS
AND BAYS. THE UPPER LOW LOOKED TO HAVE OPENED UP...BUT WILL STILL
PROVIDE ISOLATED TO SCATTERED STORMS THROUGH FRIDAY. THE RIDGE WILL
THEN REESTABLISH ITSELF OVERHEAD BY THE FIRST OF NEXT WEEK.

PL-40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  99  76  97  76 /  20  20  10  20  10
HOUSTON (IAH)              78  96  77  94  76 /  30  30  20  30  20
GALVESTON (GLS)            82  92  82  91  81 /  30  30  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 17, 2:25 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT THU AUG 17 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
325 PM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE EASTERN HALF
OF SOUTHEAST TEXAS LATE THIS AFTERNOON AND EVENING...

.DAY ONE...TODAY AND TONIGHT
DUE TO DEEPER MOISTURE THAT HAS ADVECTED IN FROM THE EAST AND
NORTHEAST AND AN UNSTABLE ATMOSPHERE WITH HEATING INTO THE MID TO
UPPER 90S...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE
INTO THE REGION LATE THIS AFTERNOON AND EVENING GENERALLY ALONG AND
EAST OF A CROCKETT TO HUNTSVILLE TO KATY TO EL CAMPO LINE. A FEW OF
THE STRONGEST STORMS WILL BE CAPABLE OF BRIEFLY PULSING UP TO SEVERE
LEVELS WITH WIND DAMAGE BEING THE PRIMARY SEVERE WEATHER THREAT.
MOVEMENT OF THE STORMS WILL BE TO THE SOUTHWEST.

IN ADDITION TO THE THUNDERSTORM THREAT...IT WILL CONTINUE TO BE VERY
HOT TODAY DURING THE AFTERNOON HOURS. HEAT INDICES WILL LIKELY PEAK
CLOSE TO 108 DEGREES THIS AFTERNOON ALONG AND SOUTHEAST OF A
CLEVELAND TO HOUSTON TO WHARTON LINE. NORTHWEST OF THIS LINE...PEAK
HEAT INDICES WILL BE CLOSER TO 105 DEGREES BECAUSE OF SLIGHTLY DRIER
AIR. ANYONE THAT IS PLANNING TO BE OUTSIDE TODAY SHOULD DRINK PLENTY
OF WATER...SPORTS DRINKS...OR OTHER NON ALCOHOLIC BEVERAGES AND WEAR
LIGHTWEIGHT...LIGHT COLORED...AND LOOSE FITTING CLOTHING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BEGINNING AROUND 4 PM.

The radar

The Houston radar (KHGX), 177 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Trinity

When
August 17, 4:23 PM CST
Where
Trinity County, Groveton
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
31.067, -95.150

Trees and powerlines down.

Thunderstorm Wind, Madison

When
August 17, 4:58 PM CST
Where
Madison County, 2 mi NNW of Madisonville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
30.983, -95.900

Tree down.

Thunderstorm Wind, Walker

When
August 17, 5:08 PM CST
Where
Walker County, 16 mi NW of Huntsville
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -95.750

Trees down near Highway 75.

Hail, Polk

When
August 17, 5:27 PM CST
Where
Polk County, Onalaska
Measured
1 in hail
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
30.817, -95.133

Quarter size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525873, 5525874, 5525875, 5525876.